Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 14, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 22, 2007, 6:50 AM CDT for Douglas County, Jefferson County, Shawnee County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 22, 2007, 6:50 AM CDT (11:50 UTC)
- Expired
- Mar 22, 2007, 7:30 AM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Douglas County, KS, Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 22, 6:55 AM CDT | HAIL 0.88 | Topeka, KS | 29TH AND CROCO RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1474 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 221150
SVRTOP
KSC045-087-177-221245-
/O.NEW.KTOP.SV.W.0014.070322T1150Z-070322T1245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
650 AM CDT THU MAR 22 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
EASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
SOUTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 745 AM CDT
* AT 648 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.
THIS STORM WAS LOCATED JUST SOUTH OF TOPEKA...MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
GRANTVILLE...
CLINTON...
CLINTON LAKE...
LECOMPTON...
PERRY...
WILLIAMSTOWN...
LAWRENCE...
MCLOUTH...
EUDORA...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 177 AND 206.
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3897 9519 3896 9518 3897 9512 3896 9510
3897 9506 3886 9506 3888 9569 3912 9575
3921 9518
$$3 follow-up statements
000
WWUS53 KTOP 221209
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
709 AM CDT THU MAR 22 2007
KSC045-087-177-221245-
/O.CON.KTOP.SV.W.0014.000000T0000Z-070322T1245Z/
JEFFERSON-SHAWNEE-DOUGLAS-
709 AM CDT THU MAR 22 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR NORTHERN DOUGLAS...EAST CENTRAL SHAWNEE AND SOUTHERN JEFFERSON
COUNTIES...
AT 707 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 4 MILES WEST OF LECOMPTON...OR ABOUT 11
MILES EAST OF TOPEKA...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
LECOMPTON...PERRY...WILLIAMSTOWN...LAWRENCE...MCLOUTH AND EUDORA.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 186 AND 206.
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3897 9519 3896 9518 3897 9512 3896 9510
3897 9506 3887 9508 3891 9554 3913 9558
3921 9518
$$000
WWUS53 KTOP 221220
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
720 AM CDT THU MAR 22 2007
KSC177-221230-
/O.CAN.KTOP.SV.W.0014.000000T0000Z-070322T1245Z/
SHAWNEE-
720 AM CDT THU MAR 22 2007
...THE SEVERE THUNDERSTORM WARNING FOR SHAWNEE COUNTY HAS BEEN
CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED EAST OF THE
COUNTY.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 188.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 347 AND 355.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3897 9519 3896 9518 3897 9512 3896 9510
3897 9506 3887 9508 3891 9547 3917 9551
3921 9518
$$
KSC045-087-221245-
/O.CON.KTOP.SV.W.0014.000000T0000Z-070322T1245Z/
JEFFERSON-DOUGLAS-
720 AM CDT THU MAR 22 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR NORTHERN DOUGLAS AND SOUTHERN JEFFERSON COUNTIES...
AT 717 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR LECOMPTON...OR ABOUT 11 MILES
NORTHWEST OF LAWRENCE...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
WILLIAMSTOWN...LAWRENCE...MCLOUTH AND EUDORA.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 190 AND 206.
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3897 9519 3896 9518 3897 9512 3896 9510
3897 9506 3887 9508 3891 9547 3917 9551
3921 9518
$$000
WWUS53 KTOP 221230
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
730 AM CDT THU MAR 22 2007
KSC045-087-221240-
/O.CAN.KTOP.SV.W.0014.000000T0000Z-070322T1245Z/
JEFFERSON-DOUGLAS-
730 AM CDT THU MAR 22 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DOUGLAS AND SOUTHERN
JEFFERSON COUNTIES HAS BEEN CANCELLED...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 190 AND 206.
AT 730 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3897 9519 3896 9518 3897 9512 3896 9510
3897 9506 3887 9508 3891 9547 3917 9551
3921 9518
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 4:40 AM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Mar 22, 4:40 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 440 AM CDT THU MAR 22 2007 .DISCUSSION... THE UNSETTLED PATTERN CONTINUES. INTERESTING SET UP TODAY WITH SFC BNDRY TO THE SOUTH AND GOOD OVER-RUNNING PATTERN DEVELOPING. LATEST RUC SOUNDINGS SHOW GOOD ELEVATED LIFT DEVELOPING NORTH OF THE SFC BNDRY BY MIDDAY ALONG OR JUST SOUTH OF INTERSTATE 70. OPTIMUM ELEVATED LIFT WITH FAIRLY GOOD CHANCE FOR THUNDERSTORMS MOVES SLOWLY NORTH THROUGH THE AFTERNOON AND OVERNIGHT...REACHING THE NORTHERN BORDER AFTER MIDNIGHT. PATTERN SUPPORTIVE OF LOCALLY HEAVY RAINS WITH TRAINING OVER SAME AREAS. NO FLOOD WATCH ISSUED YET...BUT BEARS WATCHING IN 12Z RUN. PRECIPITABLE WATER VALUES EXCEEDINGLY HIGH FOR THIS TIME OF YEAR...RUNNING NEARLY 250% OF NORMAL THIS HIGH WATER CONTENT CONTINUES INTO THE WEEKEND AND DOES NOT REALLY GET MODIFIED TO ANY GREAT EXTENT UNTIL UPPER SYSTEM FINALLY LIFTS THROUGH FROM THE SOUTHWEST STATES EARLY NEXT WEEK. UNTIL THEN, PERIODIC CHANCES FOR CONVECTION...SOME OF WHICH MAY BE STRONG TO SEVERE. SETUP FOR SEVERE TODAY IS MAXIMIZED ALONG AND NORTH OF THE WARMFRONT. CONSIDERABLE HIGH CLOUDINESS WILL LIMIT SOLAR INSOLATION TO FRONTAL AREA OTHERWISE TEMPERATURES WOULD BE WARMER AND THE THREAT FOR SEVERE HAIL WOULD BE EVEN GREATER. SHEAR SEEMS TO BE SUFFICIENT FOR LARGE HAIL LATER TODAY AS WELL. TEMPERATURES IN TURN A REAL CHALLENGE WITH CLOUDS HANGING TOUGH TO THE NORTH OF THE FRONT. HAVE FOLLOWED NAM CLOSELY WITH ITS SFC TEMPERATURE FCST. THUS COULD RANGE FROM THE UPPER 40S NORTH TO THE LOWER 70S SOUTH. BY FRIDAY THE FRONT SHOULD RESIDE ALONG THE NORTHERN BORDER WAITING FOR AN UPPER WAVE TO EJECT OUT OF MEAN WESTERN TROF POSITION. THIS COULD TRIGGER ANOTHER ROUND OF CONVECTION FRIDAY NIGHT. BETTER CHANCE APPEARS SATURDAY NIGHT INTO SUNDAY NIGHT AS UPPER SYSTEM LIFTS NORTHEAST INTO THE PLAINS. LATER PERIODS OF THE FORECAST NOT CHANGED MUCH AS IS IMPOSSIBLE TO ADD MUCH DETAIL OR FIND REASONS TO MAKE CHANGES IN SUCH AN UNSETTLED PATTERN. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Mar 22, 4:51 AM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 451 AM CDT THU MAR 22 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-231000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 451 AM CDT THU MAR 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL ONCE AGAIN ROAM OVER THE AREA TODAY AND TONIGHT. MOST OF THE STORMS SHOULD REMAIN ALONG AND SOUTH OF INTERSTATE 70 THIS MORNING...BUT THE ENTIRE AREA WILL BE PRONE TO THUNDERSTORMS THIS AFTERNOON AND MUCH OF TONIGHT. THE THREAT FOR SEVERE WEATHER WILL ALSO EXIST WITH THE STORMS...MAINLY IN THE FORM OF LARGE HAIL. ANOTHER POTENTIAL HAZARD IS HEAVY RAIN. ALTHOUGH THE GROUND IS NOT PARTICULARLY WET, THUNDERSTORMS TRAVERSING THE SAME AREA COULD GIVE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE THREAT FOR THUNDERSTORMS WILL HOLD THROUGH THE WEEKEND. SOME OF THE STORMS COULD BE SEVERE ESPECIALLY DURING THE LATE AFTERNOON AND NIGHTTIME HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TODAY OR TONIGHT TO REPORT LARGE HAIL.
In the hours before
Special weather statement, Mar 22, 3:35 AM CDT, 3 hours 15 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 335 AM CDT THU MAR 22 2007 KSZ054-220915- LYON- 335 AM CDT THU MAR 22 2007 THROUGH 415 AM CDT...A FEW THUNDERSTORMS WILL MOVE EAST AT 50 MPH ACROSS PORTIONS OF LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE AMERICUS...OLPE...EMPORIA...NEOSHO RAPIDS AND HARTFORD. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 140 AND ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Mar 22, 4:03 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
403 AM CDT THU MAR 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM HAIL 10 SW EMPORIA 38.30N 96.31W
03/22/2007 E1.00 INCH LYON KS TRAINED SPOTTER
&&
KAYSSpecial weather statement, Mar 22, 5:48 AM CDT, 1 hour 2 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 548 AM CDT THU MAR 22 2007 KSZ022>024-026-036-038-039-221130- GEARY-JACKSON-JEFFERSON-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE- 548 AM CDT THU MAR 22 2007 THROUGH 630 AM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH ACROSS PORTIONS OF NORTHEAST KANSAS AND EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE CLUSTER OF STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE MCFARLAND...PAXICO...DOVER...AUBURN...ST. GEORGE...WAMEGO...MAPLE HILL...BELVUE...WILLARD...ROSSVILLE...ST. MARYS...SILVER LAKE...TOPEKA...DELIA...MERIDEN AND GRANTVILLE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 188 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 301 AND 355 COULD ALSO BE AFFECTED.
Special weather statement, Mar 22, 5:59 AM CDT, 51 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 559 AM CDT THU MAR 22 2007 KSZ026-039-040-056-221130- DOUGLAS-FRANKLIN-JEFFERSON-SHAWNEE- 559 AM CDT THU MAR 22 2007 THROUGH 630 AM CDT...A LINE OF CLUSTERED THUNDERSTORMS WILL MOVE NORTHEAST AT 40 MPH ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE CLUSTER OF STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE LECOMPTON...PERRY...RANTOUL...BALDWIN CITY...WILLIAMSTOWN...LAWRENCE...WELLSVILLE...OSKALOOSA...EUDORA AND MCLOUTH. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 183 AND 206 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 179 AND 198 COULD ALSO BE AFFECTED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 7:56 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 49 min |
| Mar 22, 6:09 AM CDT | Severe Thunderstorm Warning | TOP | Douglas | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.